Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173

 
 

 

Möbius invariant quaternion geometry


Author: R. Michael Porter
Journal: Conform. Geom. Dyn. 2 (1998), 89-106
MSC (1991): Primary 53A55; Secondary 53B10, 15A66, 51N30, 20G20
DOI: https://doi.org/10.1090/S1088-4173-98-00032-0
Published electronically: October 14, 1998
MathSciNet review: 1649091
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A covariant derivative is defined on the one point compactification of the quaternions, respecting the natural action of quaternionic Möbius transformations. The self-parallel curves (analogues of geodesics) in this geometry are the loxodromes. Contrasts between quaternionic and complex Möbius geometries are noted.


References [Enhancements On Off] (What's this?)

  • 1. Ahlfors, L. V., Old and new in Möbius groups, Ann. Acad. Sci. Fenn. Ser. A I Math. 9 (1984), 93-105. MR 86b:22018
  • 2. -, Clifford numbers and Möbius transformations in $\mathbf{R}^n$, in Clifford Algebras and their Applications in Mathematical Physics, J. S. R. Chrisholm and A. K. Common, eds., Nato Adv. Study Inst. Ser., Ser. C: Math. Phys. Sci. 183 (1986), 167-175. MR 88b:20074
  • 3. Aslaksen, H., Quaternionic determinants, Math. Intelligencer 18 (1996), 57-65. MR 97j:16028
  • 4. Beardon, A., The Geometry of Discrete Groups, Springer-Verlag, New York (1983). MR 85d:22026; MR 97d:22011
  • 5. Brackx, F., Delanghe, R., and Sommen, F., Clifford Analysis, Pitman (1982). MR 85j:30103
  • 6. Cnops, J., Spherical geometry and Möbius transformations, in Clifford Algebras and their Applications in Mathematical Physics, Dienze, 1993, ed. Brackx, F.; Delanghe, R.; and Serras, H., Kluwer Academic Publishers (1993). MR 95e:53022
  • 7. Greenberg, P. and Porter, R. M., A generalization of geodesic flow, Aportaciones Matemáticas, Comunicaciones 4 (1987), 197-204. MR 90c:58141
  • 8. Gunning, R. C., On uniformization of manifolds: the role of connections, Princeton University Press, Princeton (1978). MR 82e:32034
  • 9. Harvey, F. R., Spinors and Calibrations, Academic Press (1990). MR 91e:53056
  • 10. Heidrich, R. and Jank, G., On the iteration of quaternionic Möbius transformations, Complex Variables Theory Appl. 29 (1996), 313-318. MR 97e:30079
  • 11. Hellegouarch, Y., Quaternionic homographies: application to Ford hyperspheres, C. R. Math. Rep. Acad. Sci. Canada 11 (1989), 171-176. MR 91j:11023
  • 12. Kähler, E., Die Poincaré-Gruppe, Rend. Sem. Mat. Fis. Milano (1983) 53 (1986), 359-390. MR 87m:22059
  • 13. Koecher, M. and Remmert, R., Hamilton's quaternions, in J. H. Ewing, ed., Numbers, Graduate Texts in Mathematics 123, Springer-Verlag, New York (1991), 189-220.
  • 14. Kra, I., Quadratic differentials, Rev. Roumaine Math. Pures Appl. 39 (1994), 751-787. MR 95m:30058
  • 15. Kra, I. and Maskit, B., Remarks on projective structures, Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference, ed. I. Kra and B. Maskit, Ann. of Math. Studies, Princeton Univ. Press, Princeton, NJ (1981), 343-359. MR 83f:30042
  • 16. Lounesto, P. and Springer, A., Möbius transformations and Clifford algebras of Euclidean and anti-Euclidean spaces, Deformations of mathematical structures (Lódz/Lublin, 1985/87), Kluwer Acad. Publ., Dordrecht (1989), 79-90. MR 90d:30131
  • 17. Lounesto, P. and Latvamaa, E., Conformal transformations and Clifford algebras, Proc. Amer. Math. Soc. 79 (1980), 533-538. MR 81h:15017
  • 18. Niven, I., Equations in quaternions, Amer. Math. Monthly 48 (1941), 654-661. MR 3:264b
  • 19. Porter, R. M., Differential invariants in Möbius geometry, J. Natural Geometry 3 (1993), 97-123. MR 94d:30077
  • 20. -, Quaternionic linear and quadratic equations, J. Natural Geometry 11 (1997), 101-106. MR 98b:15030
  • 21. -, Quaternionic Möbius transformations and loxodromes, Complex Variables, Theory and Applications (to appear).
  • 22. Ryan, J., Generalized Schwarzian derivatives for generalized fractional linear transformations, Ann. Polon. Math. 57 (1992), 29-44. MR 94f:30062
  • 23. Shub, M., Global Stability of Dynamical Systems, Springer-Verlag, New York (1987).
  • 24. Thurston, W., Zippers and univalent functions, The Bieberbach conjecture: Proceedings of the symposium on the occasion of the proof, Math. Surveys Monogr. 21, Amer. Math. Soc., Providence, RI, 1986, pp. 185-197. MR 88j:30040
  • 25. Varadarajan, V. S., Lie groups, Lie Algebras and Their Representations, Springer-Verlag, New York (1984). MR 85e:22001
  • 26. Wada, M., Conjugacy invariants of Möbius transformations, Complex Variables Theory Appl. 15 (1990), 125-133. MR 92a:30048

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (1991): 53A55, 53B10, 15A66, 51N30, 20G20

Retrieve articles in all journals with MSC (1991): 53A55, 53B10, 15A66, 51N30, 20G20


Additional Information

R. Michael Porter
Affiliation: Departamento de Matemáticas, Centro de Investigación y de Estudios Avanzados del I.P.N., Apdo. Postal 14-740, 07000 México D. F., Mexico
Email: mike@math.cinvestav.mx

DOI: https://doi.org/10.1090/S1088-4173-98-00032-0
Keywords: Quaternion, Möbius transformation, loxodrome, covariant derivative
Received by editor(s): January 29, 1998
Received by editor(s) in revised form: August 25, 1998
Published electronically: October 14, 1998
Additional Notes: Partially supported by CONACyT grant 211085-5-2585P-E
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society